Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 24, NWS Flagstaff, AZ

July 5, 2022Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Jul 5, 2022, 3:33 PM MST for Coconino County, Arizona. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 5, 2022, 3:33 PM MST (22:33 UTC)
Expired
Jul 5, 2022, 8:15 PM MST
In force
5 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.6 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
3428 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:27 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 5, 2:27 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
227 PM MST Tue Jul 5 2022

.SYNOPSIS...Drier air will move into the region for Wednesday
through Friday before moisture starts to return over the weekend.
Thunderstorm chances will be confined to eastern Arizona through
the end of the week. Hot weather arrives Friday and continues into
next week.

&&

.DISCUSSION...Showers and thunderstorms, mainly across the astern
half of the forecast area, will continue through the afternoon and
into the early evening before dissipating as we head into the
overnight period. Pulse thunderstorms have been moving pretty
well but have had heavy downpours and some small hail associated
with them. Many storms have been right along and south of I-40
between Winslow and Petrified Forest but with storm motions around
10 to 15 mph, we have seen very few impacts so far this afternoon.

Drier air will start to move in on Wednesday as 500mb heights
begin to build and then we remain under the influence of a ridge
through the next week. As the dry air pushes in, we will see
chances for convection start to diminish and become confined to
eastern Arizona, mainly near the White Mountains. Chances are
highest on Wednesday and then decrease through Friday. Moisture
will start to return as we head into the weekend with increased
chances (<30% in most areas, 20-50% along the Mogollon Rim and
into portions of eastern Arizona) across eastern Arizona as we
head into the new week.

Additionally, with the 500mb high expected to be centered near
Four Corners by the end of the week and as a result we can expect
the heat to start building across the forecast area. Highs in the
lower elevations will generally be in the 105-115 range,
including the lower elevations of the Grand Canyon. 700mb
temperatures range from 16-20C, with the heat building each day
from Friday into next week. Highs across the Verde Valley will be
around 105-110 and in the mountainous areas, including Flagstaff,
in the upper 80s to lower 90s. Heat headlines will may needed for
some of the lower elevations as early as Friday but more likely
over the weekend as the heat builds.

&&

.AVIATION...For the 00Z TAF package...Mainly VFR conditions expected
through the TAF period. Showers and thunderstorms may affect sites
along and east of a KGCN-KFLG-KPAN line through 03Z with sub-VFR
conditions possible. Otherwise, expect south to southwest winds
around 10 to 20 knots with gusty, erratic winds and higher gusts in
the vicinity of any storms. Winds become light after 03Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Warmer and drier conditions are expected through
Thursday. South to southwest winds will remain light with daily
afternoon breezes. Isolated showers remain possible, mainly towards
the White Mountains and far eastern Arizona on Wednesday.

Friday through Sunday...Warm to hot temperatures will continue
through the weekend. Conditions will remain dry through Friday, then
gradually increase along the Mogollon Rim and across the White
Mountains. Winds will be mostly light with daily afternoon breezes.
A slight chance of showers and thunderstorms are possible for the
White Mountains with chances increasing over the weekend.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Meola
AVIATION...Meola
FIRE WEATHER...Meola

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Jul 5, 11:17 AM MST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1217 PM MDT Tue Jul 5 2022

AZZ013-014-040-051900-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
1217 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact areas near and around I-40
between Winslow and Petrified Forest through 100 PM MDT/NOON MST/...

At 1215 PM MDT/1115 AM MST/, Doppler radar was tracking a strong
thunderstorm near Holbrook, or 36 miles east of Winslow, moving north
at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Hazardous driving along impacted roadways. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects. Minor damage to outdoor objects is possible.

Locations impacted include...
Holbrook, Joseph City, Sun Valley, Woodruff, Petrified Forest
National Park, Petrified Forest N.P. Visitors Center and Petrified
Forest N.P. Headquarters.

This includes the following highways...
 Business Interstate 40 between mile markers 275 and 289.
 Interstate 40 between mile markers 264 and 317.
 State Route 377 between mile markers 19 and 33.
 State Route 87 between mile markers 356 and 365.
 State Route 77 between mile markers 371 and 408.
 Highway 180 between mile markers 308 and 341.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3458 10971 3474 11060 3523 11050 3506 10950
TIME...MOT...LOC 1815Z 197DEG 15KT 3490 11008

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Kobold
Special weather statement, Jul 5, 12:39 PM MST, 2 hours 54 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
139 PM MDT Tue Jul 5 2022

AZZ040-052015-
Northeast Plateaus and Mesas South of Hwy 264-
139 PM MDT Tue Jul 5 2022

...A strong thunderstorm will impact portions of Navajo County
around White Cone through 215 PM MDT/115 PM MST/...

At 138 PM MDT/1238 PM MST/, Doppler radar was tracking a strong
thunderstorm near White Cone moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
White Cone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3545 11014 3557 11025 3573 11006 3556 10992
TIME...MOT...LOC 1938Z 235DEG 6KT 3554 11012

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Kobold
Special weather statement, Jul 5, 12:58 PM MST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1258 PM MST Tue Jul 5 2022

AZZ014-052030-
Little Colorado River Valley in Apache County-
1258 PM MST Tue Jul 5 2022

...A strong thunderstorm will impact portions of Apache County near
Concho through 130 PM MST...

At 1257 PM MST, Doppler radar was tracking a strong thunderstorm near
Concho, or 26 miles northeast of Show Low, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Concho and Little Ortega Lake.

This includes the following highways...
 Highway 180 between mile markers 355 and 358.
 State Route 61 between mile markers 363 and 381.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3433 10957 3438 10978 3462 10974 3454 10943
TIME...MOT...LOC 1957Z 197DEG 8KT 3443 10965

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Kobold

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:17 AM MSTSpecial Weather StatementFGZ43 min
Jul 5, 12:39 PM MSTSpecial Weather StatementFGZNavajo36 min
Jul 5, 12:58 PM MSTSpecial Weather StatementFGZ32 min
Jul 5, 1:10 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo3 hr
Jul 5, 1:38 PM MSTSevere Thunderstorm WarningFGZApache, Navajo52 min
Jul 5, 4:24 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Jul 5, 4:56 PM MSTSpecial Weather StatementFGZ34 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.